Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 31, NWS Blacksburg, VA

December 29, 20085 counties in North Carolina; 20 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 29, 2008, 8:58 PM EST for 5 counties in North Carolina; 20 counties in Virginia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 8:58 PM EST (01:58 UTC)
Expired
Dec 30, 2008, 6:06 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA
All 25 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 12 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 300158
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EST MON DEC 29 2008

...STRONG WINDS EXPECTED OVERNIGHT...

VAZ014-017>020-022>024-033>035-301200-
/O.NEW.KRNK.WI.Y.0031.081230T0200Z-081230T1400Z/
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST
858 PM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST TUESDAY. 

WINDS WILL GUSTS OUT OF THE WEST AT 40 TO 55 MPH...ESPECIALLY AT
HIGHER ELEVATIONS. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

AMS
3 follow-up statements
000 
WWUS71 KRNK 300428
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EST MON DEC 29 2008

...STRONG WINDS EXPECTED OVERNIGHT...

NCZ001>003-018-019-VAZ015-016-032-301200-
/O.EXA.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...INDEPENDENCE...GALAX...STUART
1128 PM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST TUESDAY. 

WINDS WILL GUSTS OUT OF THE WEST AT 40 TO 55 MPH...ESPECIALLY AT
HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

VAZ014-017>020-022>024-033>035-301200-
/O.CON.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST
1128 PM EST MON DEC 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY. 

WINDS WILL GUSTS OUT OF THE WEST AT 40 TO 55 MPH...ESPECIALLY AT
HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 300834
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 AM EST TUE DEC 30 2008

...STRONG WINDS TO REDEVELOP LATE TONIGHT INTO WEDNESDAY...

.A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO
VALLEY TONIGHT AND MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY
PULLING A STRONG COLD FRONT THROUGH OUR REGION WEDNESDAY MORNING.
STRONG...GUSTY WINDS WILL DEVELOP AHEAD OF THE FRONT TONIGHT...BUT
ESPECIALLY BEHIND THE FRONT EARLY WEDNESDAY. STRONG WINDS WILL
CONTINUE THROUGH THE DAY ON WEDNESDAY.


NCZ002-VAZ016-301645-
/O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
/O.NEW.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/
ALLEGHANY NC-CARROLL-
INCLUDING THE CITIES OF...SPARTA...GALAX
334 AM EST TUE DEC 30 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING. THE WIND ADVISORY FOR THIS MORNING HAS BEEN CANCELLED. 

WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH LATE
TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING
WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY
EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

NCZ003-019-VAZ014-017>020-022>024-032>035-300945-
/O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
SURRY-WILKES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...RADFORD...
BLACKSBURG...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST
334 AM EST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY FOR THIS MORNING. 

WINDS HAVE RELAXED TO BELOW ADVISORY LEVELS ACROSS THE AREA THIS
MORNING. GUSTY WINDS WILL CONTINUE TO DIMINISH THROUGH THE
MORNING...BUT WILL INCREASE AGAIN TONIGHT. WIND ADVISORIES MAY BE
NEEDED AGAIN LATE TONIGHT THROUGH WEDNESDAY.

$$

NCZ001-018-VAZ015-301645-
/O.NEW.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/
/O.CON.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
334 AM EST TUE DEC 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...
...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING. A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

WEST WINDS WILL CONTINUE TO GUST TO NEAR 50 MPH EARLY THIS MORNING
BUT WILL DIMINISH QUICKLY AFTER SUNRISE.

WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH AGAIN LATE
TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING
WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY
EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
000 
WWUS71 KRNK 301106
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EST TUE DEC 30 2008

...STRONG WINDS TO REDEVELOP LATE TONIGHT INTO WEDNESDAY...

.A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO
VALLEY TONIGHT AND MOVE OFF THE MID-ATLANTIC COAST WEDNESDAY
PULLING A STRONG COLD FRONT THROUGH OUR REGION WEDNESDAY MORNING.
STRONG...GUSTY WINDS WILL DEVELOP AHEAD OF THE FRONT TONIGHT...
BUT ESPECIALLY BEHIND THE FRONT EARLY WEDNESDAY. STRONG WINDS
WILL CONTINUE THROUGH THE DAY ON WEDNESDAY.

NCZ001-018-VAZ015-301915-
/O.CAN.KRNK.WI.Y.0031.000000T0000Z-081230T1400Z/
/O.CON.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
606 AM EST TUE DEC 30 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...
...WIND ADVISORY IS CANCELLED FOR THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH WEDNESDAY EVENING. 

WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH AGAIN LATE
TONIGHT...POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING
WEDNESDAY. STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY
WEDNESDAY EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

NCZ002-VAZ016-301915-
/O.CON.KRNK.HW.A.0004.081231T0500Z-090101T0200Z/
ALLEGHANY NC-CARROLL-
INCLUDING THE CITIES OF...SPARTA...GALAX
606 AM EST TUE DEC 30 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING. 

WEST WINDS WILL INCREASE TO BETWEEN 20 AND 40 MPH LATE TONIGHT...
POSSIBLY GUSTING AS HIGH AS 60 MPH BY EARLY MORNING WEDNESDAY.
STRONG...GUSTY WINDS WILL CONTINUE INTO EARLY WEDNESDAY EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:56 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 29, 8:56 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EST MON DEC 29 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL BUILD IN TONIGHT BRINGING
COOLER CONDITIONS. TEMPERATURES WILL BE COOLER BUT STILL MUCH
ABOVE NORMAL FOR LATE DECEMBER. THE MILD WEATHER WILL CONTINUE
THROUGH MID-WEEK WHEN ANOTHER FRONT WILL MOVE IN WITH MUCH COLDER
AIR FOR WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 9 AM TUESDAY MORNING/...
850 MB WINDS OFF THE LOCAL 00Z SOUNDINGS WERE AROUND 40 KNOTS.
MODELS CONTINUE TO SHOW AN INCREASING LOW LEVEL JET WITH THE
STRONGEST WINDS OVER THE FAR NORTHERN COUNTIES OF THE FORECAST
AREA. BUFKIT HAD A WEAK INVERSION JUST ABOVE THE SURFACE BUT
ENOUGH MOMENTUM TRANSFER FOR SURFACE GUSTS AROUND 40
KNOTS AT FROM HSP DOWN TO RNK. WILL BE ISSUING WIND ADVISORY FOR
9PM THROUGH 9AM...EXPECTING THE STRONGEST WINDS AT HIGHER
ELEVATIONS MAINLY FROM 02-11Z. HAVE ALSO RAISED THE MINIMUM
TEMPERATURES FOR OVERNIGHT SINCE WE WILL HAVE STRONG TO DECENT MIXING.

&&

.SHORT TERM /9 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
OUR AREA WILL BE BETWEEN SYSTEMS ON TUESDAY...UNDER A WEAK UPPER
RIDGE. GUSTY WINDS EARLY WILL DIMINISH IN THE MORNING AS THE
PRESSURE GRADIENT QUICKLY RELAXES UNDER PROGRESSIVE UPPER AIR
PATTERN. WITH WEAK WAA DEVELOPING IN THE AFTERNOON AND A NICE
INCREASE IN 1000-850MB THICKNESSES...LEANED TOWARD WARMER GFS MOS
VALUES FOR HIGHS.

A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY
AND OFF THE NEW ENGLAND COAST TUESDAY NIGHT. THE ASSOCIATED COLD
FRONT WILL MOVE ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY
MORNING. THIS FRONT APPEARS TO MOVE ACROSS THE AREA DRY AS HIGH
PRESSURE BLOCKS MOISTURE FROM THE GULF. WILL HAVE AN INCREASE IN
PRE-FRONTAL CLOUDS...BUT MEASURABLE PRECIPITATION WILL BE 10 PERCENT
OR LESS...SPRINKLES POSSIBLE. ONCE THE FRONT PASSES TO THE
EAST...NORTHWEST FLOW WITH TRAJECTORIES FROM THE GREAT LAKES WILL
BRING SNOW TO WESTERN SLOPES. SNOW ACCUMULATIONS WILL BE MINOR WITH
1-3 INCHES ON WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEASTERN
WEST VIRGINIA. WINDY CONDITIONS WILL ALSO ACCOMPANY THE SNOW SHOWERS
THROUGH THE DAY ON WEDNESDAY WITH POSSIBLE ADVISORIES FOR BLOWING
SNOW ON WESTERN SLOPES OF SE WV AND/OR WIND ADVISORIES/WARNINGS FOR
HIGH WINDS ACROSS THE MOUNTAINS AND FOOTHILLS. THESE SNOW SHOWERS
SHOULD END WEDNESDAY EVENING AS HIGH PRESSURE MOVES OVER THE OHIO
VALLEY AND BLOCKS THE GREAT LAKES MOISTURE. THE WINDS SHOULD ALSO
RELAX OVERNIGHT WEDNESDAY AS THE HIGH TRACKS OVER THE AREA AFTER
MIDNIGHT. THIS HIGH PRESSURE WILL QUICKLY MOVE OFF THE MID ATLANTIC
COAST ON THURSDAY. LATE THURSDAY NIGHT/FRIDAY MORNING...OVERRUNNING
MOISTURE MAY BRING A WINTRY MIX OF PRECIPITATION TO THE AREA.

WEDNESDAY HIGH TEMPERATURES WILL LIKELY OCCUR DURING THE MORNING
AHEAD OF THE FRONT. THROUGH THE DAY ON WEDNESDAY...850 MB
TEMPERATURES -10C TO -12C WILL MIX TO THE GROUND WITH WINDY
CONDITIONS PREVAILING. TEMPERATURES ACROSS THE MOUNTAINS WILL DROP
INTO THE UPPER 20S DURING THE DAY. DOWNSLOPE WARMING IN THE EAST MAY
OFFSET COOLING TEMPERATURES UNTIL THE EARLY AFTERNOON BUT QUICKER
THAN THEIR NORMAL DIURNAL MAXIMUM. TEMPERATURES WEDNESDAY EVENING
WILL BE SLOW TO DROP WITH BREEZY/WINDY CONDITIONS CONTINUING.
AFTER MIDNIGHT...HIGH PRESSURE IS CENTER OVER THE AREA AND
GOOD RADIATIONAL COOLING WILL ALLOW TEMPERATURES TO DROP RATHER
QUICKLY...ESPECIALLY AREAS SEEING ACCUMULATING SNOWFALL. DESPITE
ABUNDANT SUNSHINE ON THURSDAY...TEMPERATURES ARE NOT EXPECTED TO
RECOVER TO NORMAL AS COLD HIGH STILL INFLUENCING THE AREA AND
LIMITED DAY LIGHT FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BROAD UPPER LEVEL VORTEX ENVELOPING CANADA WILL LEAD TO
PROGRESSIVE FLOW OVER THE LOWER 48 THROUGH THE END OF THIS WEEK
AND INTO THE FIRST FULL WEEK OF JANUARY. TRACK OF INDIVIDUAL SHORT
WAVES WILL CONTINUE TO RESULT IN SURFACE STORM TRACKS TO OUR WEST
AND NORTH...ALLOWING FOR A BRIEF WARMUP AHEAD OF EACH
SYSTEM...FOLLOWED BY A SURGE OF COLD AIR BEHIND EACH FRONTAL
PASSAGE. THIS SEESAWING OF TEMPERATURE WILL RESULT IN P-TYPE
CHALLENGES THROUGH THE EXTENDED FORECAST.

FOR FRIDAY...OUR FORECAST AREA WILL BE ON THE BACK SIDE OF SURFACE
HIGH PRESSURE WHICH WILL BE CENTERED OFF THE MID ATLANTIC
COAST. A STRONG STORM WILL BE MOVING EAST OVER THE GREAT
LAKES...A COLD FRONT TRAILING SOUTH THROUGH THE OHIO VALLEY AND
INTO THE LOWER MISSISSIPPI VALLEY. WARM AIR ADVECTION AND
INCREASING ISENTROPIC LIFT IS FORECAST AHEAD OF THE SURFACE
FRONT...MOISTURE STREAMING NORTH FROM THE GULF OF MEXICO.

WITH RESIDUAL COLD AIR IN PLACE FROM THE EXITING SURFACE HIGH
FRIDAY MORNING...ANY PRECIP THAT ARRIVES BEFORE NOON MAY FALL AS A
MIXED BAG OF P-TYPES. WARM AIR AHEAD OF THE APPROACHING FRONT WILL
MOVE IN ALOFT RESULTING IN PARTIAL OF FULL MELTING OF
HYDROMETEORS. UNTIL SURFACE TEMPS CLIMB ABOVE FREEZING...SLEET OR
FREEZING RAIN WILL BE A CONCERN. WITH THE PASSAGE OF THE FRONT
FRIDAY AFTERNOON...COLD AIR ADVECTION WILL REVERSE THE PROCESS
WITH TEMPS COOLING FROM TOP DOWN AND CHANGING PRECIP OVER TO SNOW
IN THE MOUNTAINS. THE PRECIP WILL LIKELY COME TO AN END IN THE
EASTERN PART OF THE CWA BEFORE A CHANGE WOULD OCCUR THERE. WITH
STRONG COLD AIR ADVECTION PROGGED FRIDAY NIGHT...SNOW SHOWERS OR
FLURRIES WILL LINGER IN THE MOUNTAINS.

BUBBLE OF COLD HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY
WITH A COLD NIGHT SATURDAY NIGHT. THE NEXT SYSTEM TO EFFECT THE
AREA WILL ARRIVE EITHER MONDAY OR TUESDAY. BOTH THE ECMWF AND GFS
INDICATE LARGE AREA OF ISENTROPIC LIFT TO DEVELOP OVER THE
SOUTHERN PLAINS FOR THE FIRST OF NEXT WEEK...BOTH MODELS
DEVELOPING A STORM OVER RED RIVER VALLEY AND TRACKING IT INTO THE
OHIO VALLEY. THERE ARE STILL TIMING ISSUES...THE 12Z GFS FASTER
AND FARTHER EAST WITH THE STORM TRACK...THE ECMWF SLOWER...
DEEPER...AND FARTHER WEST WITH THE STORM TRACK. ATTM HAVE GONE
WITH THE SLOWER SOLUTION AND A MORE WESTWARD TRACK...HOLDING OFF
INTRODUCTION OF ANY PRECIP IN OUR FCST AREA UNTIL TUESDAY.
AGAIN...THERE WILL BE A P-TYPE CHALLENGE. COLD HIGH PRESSURE WILL
RESIDE ON THE EAST SIDE OF THE APPALACHIANS WITH WARM AIR...AND
MOST LIKELY AN ELEVATED ABOVE FREEZING LAYER...ADVECTING INTO THE
AREA AHEAD OF THE APPROACHING STORM SYSTEM.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A SHORT WAVE MOVING FROM THE EASTERN GREAT LAKES IN TO NEW ENGLAND
WILL TIGHTEN UP THE PRESSURE GRADIENT RESULTING IN GUSTY WEST TO
NORTHWEST WINDS. WINDS GUSTS WILL BE AS HIGH AS 30 KNOTS FROM
03-09Z. LOW LEVEL WIND SHEAR HAS BEEN ADDED TO THE TAF IN SITES
WHERE WIND GUSTS WILL BE LIGHTER TO ACCOUNT FOR THE STRONGER WINDS
ALOFT.

AS HIGH PRESSURE BUILDS IN TUESDAY MORNING WINDS WILL DIMINISH.
VFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH TUESDAY.

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA ON WEDNESDAY.
THIS WILL AGAIN BRING STRONGER WINDS BEHIND THE FRONT AS WELL AS A
CHANCE FOR SNOW SHOWERS AT THE BLF AND LWB AIRPORTS. HIGH PRESSURE
WILL BUILD BACK INTO THE REGION ON THURSDAY WITH A RETURN TO VFR CONDITIONS.

A STRONGER COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY...
LIKELY BRINGING WIDESPREAD PRECIPITATION WITH MVFR...AND POSSIBLE
IFR...CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST TUESDAY FOR VAZ014-017>020-
     022>024-033>035.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...PM
AVIATION...AMS/PH
Hazardous weather outlook, Dec 29, 3:22 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EST MON DEC 29 2008

NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-301200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
322 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-018>020-301200-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-
322 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS WILL INCREASE LATE TONIGHT TO 15 TO 30 MILES PER HOUR WITH GUSTS
TO 40 TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 50 TO
60 MPH LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-301200-
ROANOKE-BOTETOURT-ROCKBRIDGE-
322 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS WILL INCREASE LATE TONIGHT TO 15 TO 30 MILES PER HOUR WITH GUSTS
TO 40 TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 45 TO
55 MPH LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032>035-301200-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
322 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 40 TO
50 MPH LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>013-015>017-301200-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-
CARROLL-FLOYD-
322 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 50 TO
60 MPH LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:34 AM ESTHigh Wind WatchRNKAlleghany, Ashe, Watauga11 hr
Dec 30, 2:21 PM ESTHigh Wind WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes31 hr
Dec 30, 2:21 PM ESTWind AdvisoryRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin31 hr

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.